|LETTER TO EDITOR
|Year : 2022 | Volume
| Issue : 3 | Page : 161-163
Rituximab-induced leukocytoclastic vasculitis
Damla Cetinkaya Tezer1, Ipek Gungor Dogan1, Cigdem Dicle Arican2, Serkan Demir1, Melih Tutuncu3
1 Department of Neurology, Sancaktepe Sehit Prof. Dr. Ilhan Varank Training and Research Hospital, Istanbul, Turkey
2 Department of Pathology, Sancaktepe Sehit Prof. Dr. Ilhan Varank Training and Research Hospital, Istanbul, Turkey
3 Department of Neurology, Istanbul University-Cerrahpasa, Cerrahpasa School of Medicine, Istanbul, Turkey
|Date of Submission||15-Aug-2021|
|Date of Decision||03-Mar-2022|
|Date of Acceptance||07-Mar-2022|
|Date of Web Publication||30-Sep-2022|
Ipek Gungor Dogan
Department of Neurology, Sancaktepe Sehit Prof. Dr. Ilhan Varank Training and Research Hospital, Istanbul
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Tezer DC, Dogan IG, Arican CD, Demir S, Tutuncu M. Rituximab-induced leukocytoclastic vasculitis. Neurol Sci Neurophysiol 2022;39:161-3
Leukocytoclastic vasculitis (LCV) is small-vessel vasculitis involving arterioles, capillaries, and postcapillary venules. It is histopathologically characterized by an inflammatory infiltrate consisting of neutrophils with fibrinoid necrosis and nuclear debris referred to as “leukocytoclasia.” The microscopic changes seen in LCV are not specific to any disease entity; thus, this kind of histopathologic picture may occur in various types of small-vessel vasculitis affecting the skin and internal organs. However, because of the dominancy of single-organ skin-limited presentations, the name LCV is more commonly used synonymously for cutaneous small-vessel vasculitis and cutaneous leukocytoclastic angiitis.
LCV usually presents as palpable purpura, symmetrically distributed on the lower extremities, with or without systemic involvement., It may be either idiopathic or associated with an underlying pathology such as systemic diseases, medications, infections, or malignancy. In medication-induced LCV, antibiotics and nonsteroidal anti-inflammatory drugs are the most common triggers. In recent years, however, with increased use, biologic agents have taken their place in the literature as new suspects in the etiology of LCV. Among these publications, very few rituximab-induced LCV cases stand out.,,,,
Here, we report the case of a 28-year-old woman with a 3-year history of generalized myasthenia gravis (MG) presenting with LCV developing shortly after rituximab infusion.
A 28-year-old woman, with a history of fluctuating weakness and diplopia following the postpartum period, was diagnosed as having anti-acetylcholine receptor antibody-positive MG at the age of 25 years. Her past disease-modifying treatment record included prednisolone (PLN), intravenous immunoglobulins (IVIG), and mycophenolate mofetil (MMF). In the early period, treatment response to PLN was good, but she soon developed marked iatrogenic Cushing's syndrome. IVIG failed to improve her condition without PLN. Recently, MMF was stopped after 15 months due to a lack of benefits. Rituximab therapy was considered after all these treatment attempts. Ten days after the first i.v. infusion of 1000-mg rituximab, skin lesions suddenly appeared on the lower extremities of her body, which were compatible with nonblanching purpuric lesions [Figure 1]a. Her vital parameters were within normal range, and systemic examination revealed no abnormalities. Laboratory tests performed to assess any organ involvement or related systemic diseases were all normal. A skin biopsy was performed, and the histopathologic findings revealed LCV [Figure 2]a and [Figure 2]b.
|Figure 1: (a) Nonblanching purpuric skin lesions 10 days after infusion (b) Improved skin lesions after 2 weeks|
Click here to view
|Figure 2: (a) Mild acanthosis in the epidermis, dense neutrophils in the upper and middle dermis, perivascular inflammatory cell infiltration consisting of fewer eosinophils and lymphocytes, prominent leukocytoclasia, swelling of the vascular endothelium, fibrinoid material in the vessel wall, abundant extravasated erythrocytes (b) Fibrinoid material in the vessel wall with elastin stain|
Click here to view
Based on the temporal association between the rituximab infusion and skin lesions and the clinicohistopathologic findings, a diagnosis of rituximab-induced LCV was made. Rituximab therapy was discontinued. Due to severe arthralgia accompanying purpuric lesions, a short-term oral steroid regimen was planned in addition to topical corticosteroids. In 2 weeks, both her skin lesions and arthralgia showed regression, and no recurrence was observed during a 3-month follow-up period [Figure 1]b.
| Discussion|| |
LCV encompasses a wide and heterogeneous group of small-vessel vasculitis. Half of all cases of LCV are single-organ skin-limited presentations characterized by self-limiting petechial lesions or palpable purpura, as well as urticarial and necrotic-ulcerative lesions. They most commonly develop on gravity-dependent areas, such as the lower legs or sometimes up to the buttocks, the inferior part of the trunk, and upper arms., Distinguishing medication-related vasculitis from other etiologies of LCV, such as systemic diseases, infection, and malignancy, can be challenging. If LCV is suspected, a punch biopsy should be performed for histopathologic correlation. In our case, the temporal correlation between the exposure to the offending medication and the onset of the skin lesions with a typical pattern helped in establishing the diagnosis. The skin biopsy confirmed our diagnosis.
The majority of LCV cases are self-limited and resolve within weeks to months of onset; therefore, symptomatic relief is the only focus in this group. In systemic forms, the prognosis depends on the severity of internal organ involvement and may require corticosteroids, immunosuppressive agents, rituximab, and plasma exchange to some degree.,
The pathogenesis of medication-induced vasculitis is unclear and is speculated to be multifactorial. Studies suggest that as an environmental trigger, the offending drug may act as a hapten and stimulate immune responses that drive a cascade of inflammation involving small vessels in an individual with a genetic predisposition.
Rituximab is a chimeric mouse/human monoclonal antibody directed to the CD20 B-cell surface antigen. Targeting CD20 B cells with rituximab provided promising results for several autoimmune diseases including refractory or severe MG. The majority of adverse events involving rituximab therapy are usually mild and infusion-related. Vasculitis is not a commonly reported toxicity for rituximab therapy. On the contrary, rituximab has a well-established role in the treatment of systemic diseases associated with LCV, such as anti-neutrophil cytoplasmic antibody-associated vasculitis, cryoglobulinemic vasculitis, and hypocomplementemic urticarial vasculitis. There are some suggested etiopathogenetic theories for this paradoxical reaction. The development of an immune complex-mediated hypersensitivity vasculitis with the development of antibodies to rituximab itself or its metabolites following infusion is one of these theories. The second is thought to be related to cytokine release syndrome. Cytokines released after rituximab infusion may have a role in altering vessel walls, as well as triggering a cascade of reactions leading to the development of genuine vasculitis.,
In conclusion, it should be noted that although rituximab is a treatment option in patients with systemic vasculitic manifestations, it is itself a rare but true trigger for LCV in skin-limited forms. Further studies are needed to determine the underlying pathophysiology for rituximab-induced vasculitis.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published, and due efforts will be made to conceal the identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Caproni M, Verdelli A. An update on the nomenclature for cutaneous vasculitis. Curr Opin Rheumatol 2019;31:46-52.
Fraticelli P, Benfaremo D, Gabrielli A. Diagnosis and management of leukocytoclastic vasculitis. Intern Emerg Med 2021;16:831-41.
Baigrie D, Goyal A, Crane JS. Leukocytoclastic Vasculitis. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2022. Available from: https://www.ncbi.nlm.nih.gov/books/NBK482159/
. [Last updated on 2021 Aug 11].
Grau RG. Drug-induced vasculitis: New insights and a changing lineup of suspects. Curr Rheumatol Rep 2015;17:71.
Fathallah N, Ouni B, Mokni S, Baccouche K, Atig A, Ghariani N, et al.
Drug-induced vasculitis. Therapie 2019;74:347-54.
Abe K, Itoh M, Asahina A. Rituximab-induced vasculitis: Does the immune complex of rituximab play a key role in developing paradoxical adverse events? J Dermatol 2019;46:e311-2.
Kandula P, Kouides PA. Rituximab-induced leukocytoclastic vasculitis: A case report. Arch Dermatol 2006;142:246-7.
Kim MJ, Kim HO, Kim HY, Park YM. Rituximab-induced vasculitis: A case report and review of the medical published work. J Dermatol 2009;36:284-7.
Dereure O, Navarro R, Rossi JF, Guilhou JJ. Rituximab-induced vasculitis. Dermatology 2001;203:83-4.
Alberti-Violetti S, Berti E, Marzano AV. Cutaneous and systemic vasculitides in dermatology: A histological perspective. G Ital Dermatol Venereol 2018;153:185-93.
Tandan R, Hehir MK 2nd
, Waheed W, Howard DB. Rituximab treatment of myasthenia gravis: A systematic review. Muscle Nerve 2017;56:185-96.
Kimby E. Tolerability and safety of rituximab (MabThera). Cancer Treat Rev 2005;31:456-73.
[Figure 1], [Figure 2]